Author ORCID Identifier
Tenofovir, an important medication for HIV/AIDS, carries the risk of hypokalemia in patients receiving treatment. Factors such as dietary deficits, vomiting, or diarrhea further increase this risk. Tenofovir acts as a mitochondrial toxin by inhibiting the DNA polymerase gamma enzyme, crucial for mitochondrial DNA replication. Consequently, ATP generation is depleted through the aerobic pathway, leading to dysfunction in the proximal tubule. This dysfunction manifests as renal acidosis type 2, which involves reduced bicarbonate excretion by the proximal tubule, resulting in renal bicarbonate wasting and decreased serum bicarbonate levels. Consequently, the lumen of the distal nephron becomes negatively charged, leading to compensatory potassium secretion and ultimately causing severe hypokalemia. Understanding the mechanisms underlying tenofovir-induced hypokalemia is crucial for healthcare providers to monitor and manage electrolyte imbalances in patients undergoing tenofovir treatment.
JSS Academy of Higher Education & Research
Conflict of Interest
hypokalemia, tenofovir, HIV, Adverse Effect
Gupta A, K KP, S RP.
Tenofovir Induced Hypokalaemia - A case report.
Digital Journal of Clinical Medicine.
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.